Missouri, 2013

Flooding in Missouri, March 14 to 19, 2013

March 14 to 19, 2013 · NWS PAH · 3 events in 2 counties and zones

A couple of distinct rounds of heavy rain during late February and mid-March caused rises along the region's rivers. Between March 14th and 18th, copious amounts of rain fell, with totals ranging from 1 to 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of distinct rounds of heavy rain during late February and mid-March caused rises along the region's rivers. Between March 14th and 18th, copious amounts of rain fell, with totals ranging from 1 to 2 inches. A few isolated thunderstorms pushed these rain amounts up to 3 inches. Minor flooding occurred along the St. Francis River and parts of the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 5:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 14, 5:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT THU MAR 14 2013

.UPDATE...
ISSUED AT 652 PM CDT THU MAR 14 2013

OVERHAULED THE PUBLIC FORECAST TO CATCH UP TO THE SIGNIFICANT
TRENDS IN THE FORECAST. WILL HAVE JUST AN HOUR OR SO OF REMAINING
SLEET/SNOW SHOWERS MAINLY OVER PIKE AND SPENCER COUNTIES THIS
EVENING...WITH CLEARING EXPECTED THROUGH THE REMAINDER OF THE
NIGHT. WILL STILL HAVE SOME HIGH CLOUDS...BUT NOTHING SIGNIFICANT.

THE WARM FRONT HAS NOT MADE IT AS FAR EAST AS OUR FORECAST AND ALL
GUIDANCE EXPECTED...SO HAD TO WING IT TO CREATE A REASONABLY
REPRESENTATIVE TREND THROUGH THE EVENING. THE TEMPERATURE AND
DEWPOINT CHANGES REQUIRED THE FORECAST TO BE UPDATED THROUGH THE
NIGHT...AND RESULTED IN COOLER LOWS IN MOST OF THE AREA.

SUSPECT THAT LATER UPDATES WILL BE WARRANTED...SO STAY TUNED.

UPDATE ISSUED AT 635 PM CDT THU MAR 14 2013

UPDATED FOR 00Z AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 333 PM CDT THU MAR 14 2013

THE MESOSCALE SHORTWAVE CLIPPERS CONTINUE TO DOMINATE EACH DAYS
WEATHER...WITH THE ONE THIS AFTERNOON TAPPING INTO EVAPORATIVE
COOLING FROM THE MID-DECK OF CLOUDS AND DECENT ELEVATED INSTABILITY.
DESPITE SURFACE TEMPERATURES IN THE LOW TO MIDDLE 40S ALONG AND
NORTH OF THE IMPLIED SURFACE WARM FRONT CURRENTLY RUNNING FROM NEW
MADRID TO PIEDMONT MISSOURI AT 3 PM CDT...MIXED PRECIPITATION
TYPES /SLEET...SNOW...RAIN/ CONTINUE TO PERSIST INTO THE MIDDLE OF
THE AFTERNOON. ALTHOUGH THE WARM AIR ADVECTION WILL CONTINUE TO WORK
NORTHEAST FOR THE REMAINDER OF THE AFTERNOON...WILL KEEP A MENTION
OF A LIGHT MIX IN THE FORECAST FOR THE PRE-FIRST PERIOD /REST OF
THIS AFTERNOON/.

ONCE THIS ELEVATED MCS /MESOSCALE CONVECTIVE SYSTEM/ MOVES OUT OF
THE REGION EARLY THIS EVENING...DRY CONDITIONS SHOULD PERSIST FOR
THE REMAINDER OF THE NIGHT..

BASED ON PREVIOUS EXPERIENCE THIS WEEK...MODEL BIAS FOR EACH OF
THESE SYSTEMS HAVE BEEN DISPLACED 60-90 NAUTICAL MILES TOO FAR TO
THE NORTHEAST...WITH THE BAROCLINICITY WITH EACH OF THESE CLIPPERS
HAS ALSO BEEN UNDERDONE. OF COURSE...THE THERMAL GRADIENT WITH
THESE SYSTEMS HAS BEEN SMACK IN THE MIDDLE OF THE WFO PAH
CWA...COMPLICATING THE TEMPERATURE/PRECIPITATION FORECAST.

IN PREPARING FOR THE NEXT SYSTEM TO MOVE IN LATE FRIDAY AFTERNOON
AND NIGHT...UTILIZED A BLEND OF THE ECMWF AND SPATIALLY ADJUSTED
SREF GUIDANCE FOR POP/WEATHER. THE SREF CONTINUES TO KEEP
CONTINUITY WITH PREVIOUS FORECAST ISSUANCES FOR INSTABILITY...SO
KEPT A MENTION OF SHOWERS AND THUNDERSTORMS IN PLACE FOR FRIDAY
NIGHT...AT LEAST THROUGH MIDNIGHT.

THE TRICKY PERIOD WILL SATURDAY MORNING INTO SATURDAY
AFTERNOON...AS WARM SECTOR CAPPING WILL LIMIT RAIN CHANCES DURING
THE MORNING...BUT FRONTAL BOUNDARY INTERACTIONS WITH THE
APPROACHING FRONT FROM THE NORTH AND SHARPER GRADIENT FLOW ALOFT
WILL SUPPORT THE TIGHTENING OF THE BAROCLINIC ZONE...ENHANCING
INSTABILITY ENOUGH FOR A FEW THUNDERSTORMS DURING THE MIDDAY
HOURS. AN ATTEMPT WAS MADE TO BLEND THE PRECIPITATION DURING THE
AFTERNOON HOURS ON SATURDAY...WITH AN INCREASE IN OVERRUNNING
NORTH OF THE FRONTAL BOUNDARY SATURDAY NIGHT. THE SOLUTION IS NOT
ELEGANT...BUT PROVIDES A TREND FOR THE FORECAST AS THE INITIAL
UPPER LEVEL WAVES MOVE ALONG THE FRONTAL BOUNDARY. AGAIN...GIVEN
THE RAIN COOLED BOUNDARY EXPECTED NORTH OF THE STALLED FRONTAL
BOUNDARY SATURDAY...THERE WILL BE A SHARP THERMAL GRADIENT FROM
NORTH TO SOUTH ACROSS THE WFO PAH FORECAST AREA.

AN INTERESTING SET OF WEATHER SYSTEMS THIS WEEK...TO SAY THE LEAST.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 333 PM CDT THU MAR 14 2013

STILL LOOKING FOR PERIODS OF OVERRUNNING CONVECTION SATURDAY NIGHT
THROUGH SUNDAY NIGHT NORTH OF A SURFACE FRONT TO OUR SOUTH ACROSS THE
TENNESSEE VALLEY REGION INTO ARKANSAS. THE FRONT WILL LIFT BACK
NORTH AS A WARM FRONT EARLY MONDAY AND WARM SECTOR PART OF THE AREA.
RAISED POPS TO HIGH LIKELY FOR SATURDAY NIGHT AND SUNDAY AND CONTINUED
WITH LIKELY POPS EVEN INTO SUNDAY NIGHT AND MONDAY...SUPPORTED LARGELY
BY PERSISTENT LOW LEVEL CONVERGENCE...WAA/ISENTROPIC LIFT AND MID
LEVEL ENERGY MOVING EAST OUT OF THE CENTRAL PLAINS AND ACROSS THE
OHIO VALLEY REGION. THE COLD FRONT WILL FINALLY COME THROUGH MONDAY
AS THE MAIN UPPER TROF TO OUR NORTH MOVES ACROSS THE UPPER MIDWEST
AND GREAT LAKES REGION. STILL A SMALL POSSIBILITY FOR ISOLATED
SEVERE STORMS...OR AT LEAST STRONG STORMS MONDAY...ESPECIALLY THE
SE 1/2 OF THE AREA. PARAMETERS ARE NOT OFF THE CHARTS...BUT GIVEN
FORECAST VERY STEEP MID LEVEL LAPSE RATES...AND AT LEAST A FEW HOURS
OF SURFACE BASED INSTABILITY...CANNOT RULE OUT STORMS WITH STRONG
WIND GUSTS OR HAIL. STILL REMAINS TO BE SEEN GIVEN THE STORM SYSTEM
IN QUESTION IS NOT EVEN ON SHORE YET.

MONDAY NIGHT THROUGH WEDNESDAY SHOULD BE DRY AS HIGH PRESSURE TAKES
CONTROL. THE ECMWF AND GFS DIVERGE RADICALLY STARTING WEDNESDAY. THE
ECMWF KEEPS US IN NW FLOW BY THE INFLUENCE OF AN H5 LOW OVER THE NE
U.S. THE GFS IS FLATTER AND MORE WESTERLY ACROSS THE MID CONUS. IT
BRINGS PRECIP INTO THE AREA WEDNESDAY NIGHT THROUGH THURSDAY WHILE
THE ECMWF ESSENTIALLY KEEPS IT DRY. ONLY HAVE SMALL POPS DURING THIS
TIME FRAME...GIVEN BOTH MODELS ARE HOLDING ON TO THEIR SOLUTIONS.
THE DIVERGENCE BECOMES MORE PRONOUNCED BY THE END OF THE WEEK. GFS
SUGGESTS SOME DECENT CONVECTION MAY BE POSSIBLE LATE WEEK...WHILE
THE ECMWF SUGGESTS THERE IS NOTHING TO BE CONCERNED WITH. OF
COURSE...THE ECMWF LATELY TENDS TO VERIFY SLIGHTLY BETTER THAT FAR
OUT. THE ENSEMBLE MEAN SOLUTIONS ARE USUALLY A BETTER GUIDE AND WILL
BE FOLLOWED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 635 PM CDT THU MAR 14 2013

THE MID LEVEL DISTURBANCE RESPONSIBLE FOR THE MIXED PRECIPITATION
FROM THIS AFTERNOON WILL MOVE SOUTHEAST AND OUT OF THE AREA THIS
EVENING. THE PRECIPITATION IS CURRENTLY EXITING THE KCGI/KPAH
AREAS AND WILL SOON BE SOUTH OF THE KEVV/KOWB TERMINALS. GIVEN
THE DRY LOW LEVEL AIR HOLDING FIRM...WILL KEEP CIGS IN THE VFR
CATEGORY...THEN CLEAR US OUT THIS EVENING. FEW HIGH CLOUDS
OVERNIGHT INTO FRIDAY MORNING. LIGHT SSW WINDS TO PERSIST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
Hazardous weather outlook, Mar 14, 2:08 PM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
308 PM CDT THU MAR 14 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
308 PM CDT THU MAR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MIXTURE OF LIGHT RAIN...SLEET AND SNOW WILL BE SCATTERED
ACROSS THE OUTLOOK AREA FOR THE REMAINDER OF THE AFTERNOON...
ENDING SHORTLY AFTER SUNSET. WITH SURFACE TEMPERATURES ABOVE
FREEZING...NEARLY ALL OF THE PRECIPITATION WILL MELT AS IT
REACHES THE GROUND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER ALL OR PART OF THE
QUAD STATE FRIDAY NIGHT THROUGH MONDAY. THE POTENTIAL FOR SEVERE
STORMS CANNOT BE RULED OUT ON MONDAY. OTHERWISE...STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON MONDAY.

JP/SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
March 14, 8:00 PM CST to March 15, 3:00 PM CST
Where
Cape Girardeau County, 1.13 mi ESE of Gulf Jct to 1.51 mi SSE of Cape Girardeau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.264, -89.531

Minor flooding occurred along the Mississippi River at Cape Girardeau. Some low-lying fields were underwater.

Flood, Wayne

When
March 18, 6:00 PM CST to March 19, 3:00 PM CST
Where
Wayne County, 0.94 mi NNE of Greenville to 2.18 mi NNW of Greenville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.142, -90.461

Minor flooding occurred on the St. Francis River near Patterson. Some low-lying woods and fields were underwater, including state wildlife management land.

Flood, Cape Girardeau

When
March 19, 3:00 AM CST to 9:00 AM CST
Where
Cape Girardeau County, 0.78 mi SSE of Cape Girardeau to 1.21 mi SSE of Cape Girardeau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.289, -89.525

Minor flooding occurred on the Mississippi River at Cape Girardeau. Some low-lying fields were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435622, 435621, 435620.